Hail, Ouachita
- When
- November 3, 2:17 PM CST
- Where
- Ouachita County, 0.69 mi N of East Camden
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.610, -92.740
The month started with an unstable situation on the 3rd. A cold front drifted into Arkansas from the north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
The month started with an unstable situation on the 3rd. A cold front drifted into Arkansas from the north. The front separated springlike air to its south from much cooler air over the northern counties. Afternoon temperatures stayed in the 50s at Harrison (Boone County). Meanwhile, the mercury hit 85 degrees at Little Rock (Pulaski County). This was the second warmest day on record in November, and only a degree away from the 86 degree mark reached on the 13th in 1955.
Scattered thunderstorms developed in the afternoon, mainly from central into southeast sections of the state. Some of the storms were severe, with mainly hail reported. Golf ball size hail pelted East Camden (Ouachita County). Damaging winds also downed trees, with one tree on a house. Ping pong ball size hail fell a few miles south of Sherrill (Jefferson County), with half dollar size hail at Redfield (Jefferson County), and quarter size hail at Warren (Bradley County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 3, 2:09 PM CST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 309 PM CDT Fri Nov 3 2017 .SHORT TERM...Today Through Sunday As of 20Z, a quasi-cold front was oriented NW to SE from near Fayetteville to Little Rock to Stuttgart. North of this boundary, low clouds persist with temperatures in the 50s and 60s F and predominantly easterly surface winds. South of this boundary, a moisture-rich air mass is in place characterized by dew points in the upper 60s and low 70s F with air temperatures in the upper 70s and low 80s F. Water vapor imagery continues to show the eastward progression of a compact shortwave trough aloft. Large-scale ascent present near and downstream of this feature, sufficient instability...MUCAPE values in excess of 1000 J/kg...and modest deep layer shear on the order of 35 kts supporting continued thunderstorm development across portions of central and eastern AR. A pocket of colder air continues pushing in from the west coincident with the shortwave trough, so there is some potential for severe hail with the more robust updrafts. That said, marginal kinematic fields near the surface and aloft may limit the overall hail threat, although some storms have exhibited mid-level rotation this afternoon. DCAPE values exceeding 1000 J/kg and steepening low-level lapse rates better support a damaging wind threat through evening, particularly if convection exhibits upscale growth as hi-res models have consistently hinted at through the day. Expecting convection to gradually push east of the area late tonight with some patchy fog developing during the early morning hours. By Saturday, the front lifts back to the north and becomes quasi- stationary again with gradually warming temps area wide. Zonal flow aloft will persist so any embedded transient waves could generate isolated convection, but current thinking is we stay mostly dry through Sunday. Another surface trough and front approach from the north by the end of the period. Used blended guidance to initialize most weather elements. Significant manual tweaking of temp and PoP grids necessary, however, as hi-res models have struggled to match observed trends today. && .LONG TERM...Sunday Night Through Thursday The period will start off mild Sunday night/Monday, with a ridge of high pressure along the Gulf Coast. A cold front will be poised just to the north. The ridge will flatten on Tuesday, with the front pushing through Arkansas. The front will be accompanied by isolated to scattered showers and thunderstorms, followed by much cooler air. Behind the front, a large system aloft will cross the middle of the country on Wednesday, and will bring good chances of showers. Rainfall through Wednesday does not look impressive. Some places may get half inch to inch amounts, with less precipitation at most locations. Strong Canadian high pressure will build over the state from the Plains to end the period. It will be dry Thursday/Friday, with continued seasonal temperatures. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 58 75 65 79 / 20 10 10 10 Camden AR 65 81 67 83 / 30 10 0 10 Harrison AR 55 74 64 80 / 20 10 10 20 Hot Springs AR 62 78 67 80 / 20 10 0 10 Little Rock AR 62 79 67 83 / 20 10 0 10 Monticello AR 66 81 67 84 / 50 10 0 10 Mount Ida AR 60 77 66 80 / 10 10 10 10 Mountain Home AR 56 75 64 80 / 20 10 10 20 Newport AR 59 77 65 80 / 20 10 0 10 Pine Bluff AR 64 80 66 84 / 50 10 0 10 Russellville AR 59 77 66 81 / 10 10 10 10 Searcy AR 59 77 65 81 / 20 10 10 10 Stuttgart AR 63 79 66 82 / 40 10 0 10 && .LZK Watches/Warnings/Advisories...NONE. && Short Term...COOPER / Long Term...46
Hazardous Weather Outlook National Weather Service Little Rock AR 1221 PM CDT Fri Nov 3 2017 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041730- Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard- Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway- Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland- Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant- Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita- Calhoun-Bradley-Drew- 1221 PM CDT Fri Nov 3 2017 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms are possible this afternoon and evening, mainly across southern and southeastern Arkansas. Some of these storms may become severe with wind and hail being primary threats. Storms should move out of the area late tonight. .DAYS TWO THROUGH SEVEN...Saturday Through Thursday An unsettled weather pattern will continue through the upcoming weekend and work week, although the probability of widespread hazardous weather appears low at this time. .Spotter Information Statement... Spotter activation may be needed this afternoon and part of tonight, especially in southeastern Arkansas. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. Cooper/46
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
238 PM CDT FRI NOV 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL GREENBRIER 35.23N 92.38W
11/03/2017 E0.25 INCH FAULKNER AR TRAINED SPOTTER
QUARTER SIZED HAIL FELL AT GREENBRIER JUNIOR HIGH SCHOOL
FOR SEVERAL MINUTES.
&&
57Special Weather Statement
National Weather Service Little Rock AR
244 PM CDT FRI NOV 3 2017
ARZ024-032-033-032030-
White AR-Faulkner AR-Cleburne AR-
244 PM CDT FRI NOV 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEBURNE...
NORTHEASTERN FAULKNER AND WEST CENTRAL WHITE COUNTIES UNTIL 330 PM
CDT...
At 244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenbrier, or 11 miles northeast of Conway, moving northeast at 25
mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Heber Springs... Greenbrier...
Greers Ferry... Quitman...
Guy... Rose Bud...
Woolly Hollow State Park... Barney...
Eden Isle... Enders...
Hopewell in Cleburne County... Pearson...
Sidon...
LAT...LON 3521 9221 3519 9236 3522 9244 3537 9232
3537 9225 3544 9225 3557 9214 3536 9192
TIME...MOT...LOC 1944Z 229DEG 20KT 3524 9236
BrownSpecial Weather Statement
National Weather Service Little Rock AR
254 PM CDT FRI NOV 3 2017
ARZ045-046-032045-
Lonoke AR-Prairie AR-
254 PM CDT FRI NOV 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRAIRIE AND SOUTHEASTERN
LONOKE COUNTIES UNTIL 345 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Humnoke, or 15 miles northwest of Stuttgart, moving northeast at 15
mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Hazen... Carlisle...
Humnoke... Prairie Center...
Parkers Corner... Stuttgart Municipal Airport...
Allport... Screeton...
Slovak... Tollville...
Culler... Seaton...
LAT...LON 3452 9176 3459 9189 3486 9166 3469 9141
3458 9163
TIME...MOT...LOC 1954Z 227DEG 14KT 3458 9179
BrownSpecial Weather Statement
National Weather Service Little Rock AR
258 PM CDT FRI NOV 3 2017
ARZ043>045-055-056-032045-
Pulaski AR-Grant AR-Lonoke AR-Saline AR-Jefferson AR-
258 PM CDT FRI NOV 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LONOKE...
NORTHEASTERN GRANT...NORTHWESTERN JEFFERSON...SOUTHEASTERN SALINE AND
SOUTHEASTERN PULASKI COUNTIES UNTIL 345 PM CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Orion, or 13 miles northeast of Sheridan, moving northeast at 15 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
England... Wrightsville...
Redfield... Keo...
East End... Orion...
Estes... Toltec Mounds State Park...
Scott... Baucum...
Hensley... Higgins...
Bredlow Corner... Willow Beach...
Ico... Woodson...
Terry Lock and Dam... F.B. Baugh Recreation Area...
Toltec...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3442 9229 3447 9241 3474 9215 3454 9193
3447 9212
TIME...MOT...LOC 1958Z 227DEG 13KT 3448 9227
BrownThe Little Rock radar (KLZK), 143 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree fell on a house. Nobody was home at the time.
Hail damaged some cars.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727597, 727598, 727599, 727600, 727601, 727602, 727603.